Skip to Accessibility Tools Skip to Content Skip to Footer

Prednisone: My Best Friend and My Worst Enemy

I called my rheumatologist the other day (yet again). My next infusion isn’t for another few weeks and I was in the middle of a serious flare. Swelling joints, aching back, and the worst of all, never-ending fatigue. I’ll be completely honest and tell you, I called my doctor, hoping against hope, that I would be prescribed real, actual pain medicine. My current prescription NSAIDS do nothing to help my pain. I might as well be popping Tic Tacs. Relief from ice and heat are only temporary. Tylenol is a joke. What did I get? Steroids, my old friend. We meet again.

My love-hate relationship with steroids began quite some time ago when I was having frequent and severe asthma attacks. Of course, I was prescribed steroids, both pill form, and inhaled. Within 2 weeks, I gained nearly 40 pounds and my temper caused anyone within a 10 mile radius to run for cover from my wrath. Sure, they worked as prescribed, I could breathe again, but at what cost?

My best friend

The story today is no different. Those lovely magical little pills cure a variety of what ails me. Energy? Now I have plenty to spare. Swelling joints? Gone. Everything needed to power through my life and continue on, all found in the form of several tiny, white, pills. With steroids, my body feels almost normal again. I just want to bask in the many wonderful things I can do today, that I couldn’t do yesterday, and probably won’t be able to do next week. Maybe, just for today, I will try to ignore all of those nasty little side effects that make steroids so dangerous.

My worst enemy

I’m sure you know as well as I do, with psoriatic arthritis, anything available to help, always comes at a price. The question is, how much are you willing to pay? Are you willing to put relationships in jeopardy? Are you willing to risk complications associated with steroid use, like high blood sugar or Cushing’s Syndrome? Can your grocery bill handle the entire house of food that you will want to eat when you take those magical beans? Those are some tough questions to consider. Despite the many benefits of steroids, I have found that it also comes with some seriously questionable side effects.

“Roid rage” is actually a thing

Seriously. I am normally a calm and patient person. But if steroids are involved, you better just run for cover. I know in my head that I’m angry because of the medicine, but that doesn’t always translate in the heat of the moment. You better run and hide if you cross my path as my usual laid-back persona takes on rage of Incredible Hulk proportions.

Get in my belly

If there is actually food in my house, it won’t be there for long. Bread, chips, chocolate, meat, you name it and I will convince myself that I clearly can’t live without it. I must be starving. Literally, frantically searching for another snack.

Water…..water….water

I might as well just pick up the gallon jug and pour it directly into my mouth. Forget etiquette, forget glasses, I NEED water NOW! (Must be to wash down all of those snacks.) It seems, no matter how much I drink, it never really is enough, I am constantly thirsty.

It’s getting hot in here

No amount of antiperspirant or deodorant is up to the challenge of keeping these pits dry when steroids are flying through my system. I am like a one woman geyser for pete’s sake. Water isn’t just pouring into my body, it is flowing out as well. My skin feels like it is on fire as the sweat drips down my forehead. Ewww. Thanks a lot, prednisone.

Despite the many benefits, I can’t help but cringe when my doctor sends a script for prednisone my way. On one hand, I know that I will be on my way to feeling better. But on the other hand, I know what the cost will be. Each time I take it I can’t help but think, “My best friend, my worst enemy, we meet again.”

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Psoriatic-Arthritis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Tom12
    9 months ago

    I wish prednisone worked for me! Side effects are tiresome. My feet are numb and swollen. My fingers are starting to get that way. I feel constant fatigue and pain Methotrexate, Humira and Xeljanz did nothing for me. On Orencia fir 8 weeks nothing so far. Ugh

  • Tom12
    9 months ago

    Please go to pain management doctor. I take Nucynta which is an opioid but no side effects. Expensive. Lyrica may help.

  • luvmuzic81
    9 months ago

    I feel the exact same. My rheumatologist won’t give real pain medication because he says it only “masks” the symptoms and doesn’t treat the problem. But, doesn’t Prednisone do the same thing? They’re real quick to push high doses of prednisone on me 6 or 8 times a year but, never want to offer a real pain medication and I’m in severe chronic pain all day every day. It’s a never ending depressing battle that I’m not going to win.

  • Poll